Nebraska, 2024Flash Flood in Nebraska, May 31, 2024
May 31, 2024 · NWS FSD · 1 event in 1 county or zone
Scattered thunderstorms during the afternoon and evening hours produced pockets of heavy rainfall and very efficient rainfall rates. This resulted in localized flash flooding reports across far southeast South Dakota, far northeast Nebraska, and northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms during the afternoon and evening hours produced pockets of heavy rainfall and very efficient rainfall rates. This resulted in localized flash flooding reports across far southeast South Dakota, far northeast Nebraska, and northwest Iowa. Even after the heaviest rainfall rates had ended, a stripe of prolonged moderate rainfall resulted in excessive ponding and some minor flooding of rural roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 1:07 PM CST, 1 hour 8 minutes earlier. Its key messages:
- Showers and thunderstorms will be capable of lightning and locally heavy rainfall late this afternoon and evening. Isolated funnel clouds will also be possible. The better chances will be southeast of a Yankton to Windom line.
- Ingredients are coming together for a potential severe weather outbreak on Sunday afternoon and night. Stay tuned for updates.
- Tuesday will be the next better chance for severe weather, but still some question marks, the main one being a potential MCS late Monday night into Tuesday morning which could push the deeper instability south and really limit Tuesday afternoon potential.
Area forecast discussion, May 31, 1:07 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
207 PM CDT Fri May 31 2024
.KEY MESSAGES...
- Showers and thunderstorms will be capable of lightning and
locally heavy rainfall late this afternoon and evening.
Isolated funnel clouds will also be possible. The better
chances will be southeast of a Yankton to Windom line.
- Ingredients are coming together for a potential severe weather outbreak
on Sunday afternoon and night. Stay tuned for updates.
- Tuesday will be the next better chance for severe weather, but
still some question marks, the main one being a potential MCS
late Monday night into Tuesday morning which could push the
deeper instability south and really limit Tuesday afternoon
potential.
&&
.DISCUSSION...
Issued at 207 PM CDT Fri May 31 2024
Showers and thunderstorms with locally heavy rain will continue
through sunset, then gradually diminish and shift east through the
night. Model soundings indicate about 500 to 1000 J/kg CAPE so
instability is marginal and shear is very weak so heavy rain and
maybe some pea hail are the main concerns. One other thing to watch
for will be funnels and possibly a brief landspout. Low LFC's, 0-3km
CAPE of 125-175 J/KG and weak winds in and above the boundary y layer
are all supportive. Looking like a decent chance for a small area of
1-3 inches of rain, especially in northwest IA and far southeast SD.
With saturated ground and light winds tonight some patchy fog will
be possible. Lows should be mainly in the 50s with a few 40s
possible in central SD.
Saturday should be a fairly quiet day with dry mid levels.
Instability begins to build back to the north into southwest and
south central SD. This is mainly elevated instability as the surface
based instability looks capped. Even the elevated instability will
be fighting a cap so the chances will remain on the lower side for
now with just a small chance for severe weather. Temperatures will
be mild with highs mostly in the mid 70s.
Saturday night into Sunday morning will see some elevated
instability build a little farther north into central SD towards the
James Valley. Elevated instability might approach 1500 J/kg wit h
moderate amounts of shear so at least some isolated hailers
would be possible during this time.
A relatively strong wave and associated cold front will move into
central SD on Sunday afternoon with unstable air in place ahead of
this boundary. The EC ensemble and GEFS both showing a very good
chance for CAPE values to exceed 2000 J/kg which is backed up by the
latest GFS and Nam sounding output. Assuming 2000-2500 J/kg CAPE and
30-40 knots of shear would expect a few supercells in central SD
towards the James Valley with a likely transition to something more
linear between 6-8 pm.
Monday should be a quick quieter warm day as another trough develops
and moves in for Tuesday. Still a lot of question marks for Tuesday
with timing of the wave which will obviously play a role in any
severe potential. If timing does allow for afternoon and evening
thunderstorms and a morning MCS does not suppress instability south
there should be enough support for severe weather. But again, a lot
of question marks.
Wednesday into Friday looks like northwest flow aloft will develop
which should help bring a drier pattern with seasonally warm
temperatures. Lows generally in the 50s with highs in the 70s to
lower 80s.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1211 PM CDT Fri May 31 2024
Scattered showers and thunderstorms will expand in coverage
through the afternoon into the evening, especially across far
southeast SD, northeast NE and northwest IA. The main concerns
from this activity will be lightning and heavy downpours. This
activity will gradually diminish in coverage and shift east of
the area from about 3z through 9z. MVFR ceilings will be
possible at times through the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...08
Hazardous weather outlook, May 31, 5:47 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
647 AM CDT Fri May 31 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-011200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
647 AM CDT Fri May 31 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Showers and occasional thunderstorms are expected to redevelop during
the late morning and continue into tonight. Severe weather is not
expected, but locally heavy rainfall is possible. Some locations may
see over an inch of rain through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periodic moderate chances for showers and storms return Saturday
night into early next week. Severe weather and locally heavy rain
are possible late Sunday into Sunday night, so be sure to monitor the
weather forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038>040-050-052>055-057>061-063>065-068-011200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
647 AM CDT Fri May 31 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periodic moderate chances for showers and storms return Saturday
night into early next week. Severe weather and locally heavy rain
are possible late Sunday into Sunday night, so be sure to monitor the
weather forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Dixon
- When
- May 31, 2:15 PM CST to 10:00 PM CST
- Where
- Dixon County, 3.42 mi NNW of Ponca to 4.16 mi WNW of Ponca
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.615, -96.728
A persistent thunderstorm with high rainfall rates resulted in quick rainfall accumulations and flooding on some rural gravel roads and minor flooding along area creeks and streams. A persistent area of moderate rainfall after the heaviest rain had ended further exacerbated flooding issues into the evening hours. Rainfall totals across the area by the time rainfall ended overnight were in the 2 to 4 inch range.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, May 31, 2024$2.1 million · 2.5 in hail · 12 events
- Flash Flood in Kansas, May 31, 2024$100,000 · 1 event
- Damaging Wind in Florida, May 31, 2024$50,000 · 50 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 31, 2024$15,000 · 12 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 31, 202450 kt wind · 16 events
- Flash Flooding and Hail in Texas, May 31, 20241.25 in hail · 14 events
- Hail and Damaging Winds in Texas, May 31, 20242.75 in hail · 11 events
- Hail in Colorado, May 31, 20242.25 in hail · 9 events
- Flash Flooding in Arkansas, May 31, 20246 events
- Damaging Winds in Texas, May 31, 2024$7,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 31, 20241 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171080.